Hail, Platte
- When
- August 19, 6:35 PM MST to 6:39 PM MST
- Where
- Platte County, 11 mi NW of Wheatland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.163, -105.122
An early evening thunderstorm deposited quarter sized hail northwest of Wheatland in Platte County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An early evening thunderstorm deposited quarter sized hail northwest of Wheatland in Platte County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 19, 4:44 PM MST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 544 PM MDT FRI AUG 19 2011 .AVIATION...00Z TAF ISSUANCE. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE AREA THIS EVENING...ESPECIALLY FURTHER SOUTH NEAR THE COLORADO BORDER. SOME OF THE STORMS WILL BE STRONG EAST OF THE LARAMIE RANGE WITH HAIL AND STRONG GUSTY WINDS ALONG WITH A PERIOD OF MVFR CEILINGS AND VISIBILITIES. SOME SHOWERS WILL LINGER THROUGH 04Z LATE THIS EVENING BEFORE LOW CLOUDS AND FOG FORM OVER AND NEAR THE NEBRASKA PANHANDLE MAINLY AFTER MIDNIGHT. IFR CONDITIONS ARE POSSIBLE...ESPECIALLY AT KAIA...KSNY AND KBFF INTO SATURDAY MORNING. && .PREV DISCUSSION... /ISSUED 146 PM MDT FRI AUG 19 2011/ SHORT TERM...TONIGHT THROUGH SUNDAY... A BIT OF CONVECTION NOW POPPING UP OVER THE MTNS CLOSE TO THE COLORADO BORDER AT THIS TIME WHERE MORE SUNSHINE HAS HELPED TO DESTABILIZE THE ATMOSPHERE. THIS ACTIVITY MOVING EAST. SOME QUESTION REMAINS AS TO CONVECTIVE DEVELOPMENT FURTHER EAST AS AMPLE CLOUD COVER OVER FAR EASTERN WY AND THE NEBRASKA PANHANDLE KEEPING TEMPERATURES DOWN SOMEWHAT WITH DECENT CAPPING STILL IN PLACE. MIGHT GET SOME SUN THE REST OF THE AFTERNOON OVER THE SW PART OF THE PANHANDLE BUT MAY NOT BE ENUF TO OVERCOME THE CAP. WILL CONTINUE TO KEEP POPS IN PLACE AS SOME CONVECTION MAY WANDER OVER THAT AREA... PERHAPS ELEVATED IN NATURE. ACTIVITY SHOULD DIMINISH/MOVE OUT THIS EVENING. SFC FRONT WILL REMAIN BANKED UP AGAINST THE MTNS THROUGH SATURDAY THEN SLIP EAST ON SUNDAY AS SFC HIGH OVER THE CENTRAL PLAINS MOVES FURTHER AWAY...RETURNING VERY WARM TEMPERATURES TO THE CWA SUNDAY. CHANCES FOR MAINLY AFTERNOON AND EVENING SHOWERS AND TSTRMS BOTH DAYS WITH SOME MOISTURE AND INSTABILITY INTERACTING WITH ANY WEAK IMPULSES MOVING ACROSS ATOP UPPER HIGH OVER THE SOUTH PART OF THE COUNTRY. LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... HEIGHTS ALOFT WILL RISE OVER THE ROCKIES THROUGH MUCH OF NEXT WEEK. THE RIDGE AXIS WILL SLOWLY SHIFT WEST DURING THAT TIME...WITH THE AXIS WEST OF THE CWA BY TUESDAY NIGHT. NORTHWEST FLOW ALOFT WILL THEN BE OVER THE REGION THROUGH THE END OF NEXT WEEK. THE SURFACE TROUGH WILL MOVE EAST OF THE CWA ON MONDAY. A COLD FRONT WILL THEN BACK ACROSS THE EAST PART OF THE CWA TUESDAY NIGHT AND WEDNESDAY. TUESDAY AND WEDNESDAY...THE MID AND UPPER LEVEL MOISTURE WILL BE SOUTH OF THE CWA AND WILL THEN SPREAD BACK OVER THE REGION LATE NEXT WEEK. WARM AND MAINLY DRY CONDITIONS WILL BE OVER THE CWA THROUGH WEDNESDAY. SLIGHTLY COOLER TEMPERATURES...MORE CLOUD COVER AND SOME SHOWERS AND THUNDERSTORMS WILL RETURN TO THE CWA BEHIND THE FRONT FOR THURSDAY AND NEXT FRIDAY. MODELS DIFFER ON PLACEMENT OF THE UPPER LEVEL RIDGE AXIS FOR LATER NEXT WEEK AND FOLLOWED THE MORE CONSISTENT GFS AT THIS TIME. FIRE WEATHER...NO SIGNIFICANT CONCERNS ANTICIPATED THROUGH SUNDAY WITH GENERALLY LIGHT WINDS AND RHS ABOVE CRITICAL THRESHOLDS. ISOLATED TSTMS POSSIBLE BOTH DAYS BUT COVERAGE SHOULD BE SPARSE. QUITE WARM TEMPERATURES SUNDAY WILL BRING RELATIVE HUMIDITIES TO LOW LEVELS MAINLY OVER CARBON AND CONVERSE COUNTIES BUT AGAIN WINDS SHOULD STAY LIGHT ENOUGH TO PRECLUDE CRITICAL CONDITIONS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1015 AM MDT FRI AUG 19 2011 WYZ101>119-201015- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1015 AM MDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST WYOMING THIS AFTERNOON THEN MOVE OUT THIS EVENING. A FEW OF THE THUNDERSTORMS MAY BECOME STRONG NEAR THE NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH THE WEEKEND. THE MAIN FOCUS OF THE ACTIVITY WILL BE ALONG AND EAST OF THE LARAMIE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-201015- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 407 AM MDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP OVER THE AREA BY LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. IF THUNDERSTORMS DO DEVELOP...A FEW COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDELY SCATTERED MAINLY LATE DAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 517 PM MDT FRI AUG 19 2011 WYZ101-102-200015- CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY- 517 PM MDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CONVERSE AND WESTERN NIOBRARA COUNTIES UNTIL 615 PM MDT... AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF MANNING RANCH...OR 19 MILES EAST OF DOUGLAS...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MANNING RANCH... KEELINE... MANVILLE... LANCE CREEK... LOST SPRINGS... && LAT...LON 4307 10451 4272 10445 4275 10518 4294 10521 TIME...MOT...LOC 2317Z 263DEG 16KT 4286 10503 TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 618 PM MDT FRI AUG 19 2011 WYZ101-102-200100- CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY- 618 PM MDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CONVERSE AND WESTERN NIOBRARA COUNTIES UNTIL 700 PM MDT... AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF DOUGLAS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MANNING RANCH... && LAT...LON 4326 10506 4290 10481 4278 10541 4297 10553 TIME...MOT...LOC 0018Z 244DEG 19KT 4292 10535 TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 651 PM MDT FRI AUG 19 2011 WYZ101-103-107-200130- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NORTH LARAMIE RANGE WY- 651 PM MDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...SOUTHERN CONVERSE AND EXTREME NORTHEASTERN ALBANY COUNTIES UNTIL 730 PM MDT... AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ESTERBROOK...OR 20 MILES SOUTH OF DOUGLAS...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ESTERBROOK... SIBLEY PEAK... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 99 AND 120. && LAT...LON 4260 10504 4231 10504 4238 10563 4256 10559 TIME...MOT...LOC 0051Z 272DEG 16KT 4247 10546 TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 654 PM MDT FRI AUG 19 2011 WYZ101-102-200145- CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY- 654 PM MDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CONVERSE AND CENTRAL NIOBRARA COUNTIES UNTIL 745 PM MDT... AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF MANNING RANCH...OR 31 MILES NORTHEAST OF DOUGLAS...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL NIOBRARA COUNTY. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4345 10449 4314 10427 4297 10499 4314 10507 TIME...MOT...LOC 0054Z 251DEG 30KT 4308 10491 TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 703 PM MDT FRI AUG 19 2011 WYZ103-106-107-200145- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY-NORTH LARAMIE RANGE WY- 703 PM MDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE AND EXTREME NORTHEASTERN ALBANY COUNTIES UNTIL 745 PM MDT... AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF ESTERBROOK...OR 19 MILES NORTHWEST OF WHEATLAND...MOVING EAST SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WHEATLAND... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 79 AND 98. && LAT...LON 4226 10476 4201 10498 4220 10537 4236 10525 TIME...MOT...LOC 0102Z 299DEG 14KT 4223 10520 TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 712 PM MDT FRI AUG 19 2011 WYZ101-102-107-200200- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NIOBRARA COUNTY WY- 712 PM MDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE...EASTERN CONVERSE AND SOUTHWESTERN NIOBRARA COUNTIES UNTIL 800 PM MDT... AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF DOUGLAS...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LOST SPRINGS... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 114 AND 136. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4270 10476 4246 10513 4279 10540 4290 10515 TIME...MOT...LOC 0112Z 327DEG 20KT 4278 10521 TJT
The Cheyenne radar (KCYS), 115 km away, was scanning. The volume nearest the first event began at 01:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324089.